Sunday, March 23, 2014

A Step to the Left

It's been a bit more than a month since my last entry. I will admit to wanting to post a few musings since the last time I dusted off the keyboard. I mostly haven't because the writing would have been an exercise in ranting against some of the things people post about themselves, in reaction to something I've posted, or unsolicited advice on how to go about my life post-transplant.

I don't think a rant in exchange for a rant is a very good value for the friends who continue to support this blog by reading and reaching out to me.

I saw the 2 specialists most important to my treatment last Monday. Pulmonary had chest X-rays and a PFT waiting for me. The X-rays confirmed that I've developed new scar tissue in my lungs as a result of pneumonia and lung GvHD. The PFT confirmed that I've had a small improvement in my lung capacity. Small. I'm still doing breathing treatments twice a day and I'm still bringing up stuff from my lungs. Remnants from pneumonia.

My pulmonary PA emphasized that I need 30 minutes of cardio every day. I explained that I'm working crazy hours and free time doesn't actually happen until about 8 pm. She told me they didn't care how I managed it and that I could do it in 10 minute increments throughout the day. Talk about being ready for me. The working theory is that I've developed steroid weakness to the point that my diaphragm and lungs have become lazy. The cardio is to help with my stamina. The team wants me off steroids.

My transplant doctor saw me as well.  Both doctors were hoping for more progress. After nearly a year of this, I'll take whatever improvement I can get. Dr. K. elected to step down my steroid dosage to 10 mg every other day. After 2 weeks, I'll go down to 5 mg every other day. Then I stop.

If I run into trouble between now and then, the pulmonary team has asked that I contact them first. They see this more frequently and have considered alternative ways of treating me. Long story short: every one wants me off of steroids. The long term affects can be debilitating.

I've been warned to watch out for extreme fatigue or extreme tiredness. There is a very real concern that my adrenal glands have shut down. If so, I'll need to reach out for treatment.

As things happen, I'll try to post.